Bipolar Disorder Treatment Medications How to Stop Taking SSRI Antidepressants Safely By Marcia Purse Marcia Purse Marcia Purse is a mental health writer and bipolar disorder advocate who brings strong research skills and personal experiences to her writing. Learn about our editorial process Updated on May 24, 2020 Medically reviewed Verywell Mind articles are reviewed by board-certified physicians and mental healthcare professionals. Medical Reviewers confirm the content is thorough and accurate, reflecting the latest evidence-based research. Content is reviewed before publication and upon substantial updates. Learn more. by Steven Gans, MD Medically reviewed by Steven Gans, MD Steven Gans, MD is board-certified in psychiatry and is an active supervisor, teacher, and mentor at Massachusetts General Hospital. Learn about our Medical Review Board Print ZhangXun / Moment / Getty Images So ... you are using a short-acting SSRI medication. You have to discontinue it or titrate it down, you tend to be very sensitive to the effects of medication withdrawal, and you want to know what to do to head off SSRI discontinuation syndrome? A main approach is reducing the dosage very gradually under the supervision of your doctor. This can take weeks and sometimes months. You may be able to use the pills you have or you may need different doses or preparations prescribed. If you have tablets, and the insert doesn't indicate that splitting or crushing is taboo, you can split them (a pill splitter helps, a couple of bucks at the pharmacy). Always check the insert or a drug monograph first to make sure you can split them. This makes it pretty easy to halve the pills you already have. If you have capsules, you have a different type of problem ... you obviously can't open them and take the contents raw ... but you can still taper off. After checking with your doctor or pharmacist whether it is safe to do this with your particular medication, buy some empty gel caps (very cheap—a couple of bucks for a hundred). Take a single 24-hour dosage and set it aside. Open your capsules and redistribute the medication into the empty gel caps to spread the total 24-hour dosage into smaller increments. Rub each capsule prior to storing with a dry cloth to get any of the medication off of the outside of the capsule. There is a little tool that can help you with this if you have pain in your hands or motor problems. You then set a 24-hour dosage amount aside, and gradually reduce it. Another approach sometimes used is switching a longer acting SSRI such as Prozac (fluoxetine), which may allow for a potentially smoother taper. For some people, exercise, rest, and a healthy diet can help. Discontinuation symptoms are not restricted to the SSRIs, as many of you here can attest. Many drugs that act on the central nervous system have been reported to cause various discontinuation symptoms including monoamine oxidase inhibitors (MAOIs), tricyclic antidepressants, antiparkinsonian agents, traditional antipsychotics, and clozapine. It's good to know that the psychiatric professional community recognizes this phenomenon as valid. Although the symptoms are varied and are both physical and psychological, a characteristic SSRI discontinuation syndrome is now recognized. By Marcia Purse Marcia Purse is a mental health writer and bipolar disorder advocate who brings strong research skills and personal experiences to her writing. See Our Editorial Process Meet Our Review Board Share Feedback Was this page helpful? Thanks for your feedback! What is your feedback? Other Helpful Report an Error Submit Speak to a Therapist Online Advertiser Disclosure × The offers that appear in this table are from partnerships from which Verywell Mind receives compensation.